I have been taking metformin sense the day I was first diagnosed with type 2 diabetes. As you probably know, it is the first-line drug of choice for the treatment of type 2 diabetes and I doubt that there are many of you that do not take metformin. Metformin works by suppressing glucose production by the liver. Evidence suggests metformin may prevent the cardiovascular and possibly the cancer complications of diabetes. It helps reduce LDL cholesterol and triglyceride levels and is not associated with weight gain; in some people, it promotes weight loss. Metformin is one of only two oral antidiabetics in the World Health Organization Model List of Essential Medicines.
One of my first experiences with diabetes was finding that when I worked out my glucose level would actually increase. That was very frustrating sense I was working out to lower levels of glucose. When I told my doctor she put me on a heavier dose of metformin, 1000 mg twice a day. As with most drugs the treatment of one problem often causes another. There is a whole list of side effects associated with metformin: abdominal or stomach discomfort, cough or hoarseness, decreased appetite, diarrhea, fast or shallow breathing, fever or chills, general feeling of discomfort, lower back or side pain, muscle pain or cramping and painful or difficult urination. Other problems metformin may cause which will usually diminish over time is: Acid or sour stomach, belching, bloated, excess air or gas in the stomach or intestines, full feeling, heartburn, indigestion, loss of appetite, metallic taste in the mouth, passing of gas, stomachache, stomach upset or pain and vomiting. I hope this isn’t too much information!
My latest experience with metformin was excess air or gas in the stomach. I experienced what seem to be a swelling in my throat followed by belching or burping. I cut my dose of metformin in half and the problem went away. Have any of you experienced discomforts with metformin?
Next Discussion: The Secret to Getting Ahead is Getting Started »